Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 122, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 17, 2017, 6:19 PM CDT for 4 counties in Kansas. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 6:19 PM CDT (23:19 UTC)
- Expired
- Jun 17, 2017, 7:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Geary County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:30 PM CDT | HAIL 1.75 | 6 Nw Woodbine, KS | |
| Jun 17, 6:43 PM CDT | HAIL 1.75 | 7 Nne Woodbine, KS | |
| Jun 17, 6:58 PM CDT | HAIL 1.75 | White City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 388 m²/s²
- 0-3 km storm-relative helicity
- 536 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.3
The text
As transmitted.
282
WUUS53 KTOP 172319
SVRTOP
KSC041-061-127-197-180000-
/O.NEW.KTOP.SV.W.0122.170617T2319Z-170618T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
619 PM CDT SAT JUN 17 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
East central Dickinson County in central Kansas...
Southern Geary County in east central Kansas...
Northern Morris County in east central Kansas...
West central Wabaunsee County in east central Kansas...
* Until 700 PM CDT
* At 618 PM CDT, a severe thunderstorm was located 4 miles southeast
of Chapman, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
White City around 645 PM CDT.
Dwight around 655 PM CDT.
Alta Vista and Volland around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3898 9704 3902 9636 3872 9642 3886 9706
TIME...MOT...LOC 2318Z 272DEG 29KT 3892 9696
HAIL...1.50IN
WIND...60MPH
$$
Skow2 follow-up statements
482
WWUS53 KTOP 172331
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
631 PM CDT SAT JUN 17 2017
KSC041-061-127-197-180000-
/O.CON.KTOP.SV.W.0122.000000T0000Z-170618T0000Z/
Dickinson-Geary-Morris-Wabaunsee-
631 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EAST CENTRAL DICKINSON...SOUTHERN GEARY...NORTHERN MORRIS AND
WEST CENTRAL WABAUNSEE COUNTIES...
At 630 PM CDT, a severe thunderstorm was located 6 miles north of
Woodbine, moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
White City around 655 PM CDT.
Dwight around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3898 9695 3902 9636 3872 9642 3886 9706
TIME...MOT...LOC 2330Z 281DEG 26KT 3888 9691
HAIL...2.00IN
WIND...60MPH
$$
Skow391
WWUS53 KTOP 172336
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
636 PM CDT SAT JUN 17 2017
KSC041-061-127-197-180000-
/O.CON.KTOP.SV.W.0122.000000T0000Z-170618T0000Z/
Dickinson-Geary-Morris-Wabaunsee-
636 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EAST CENTRAL DICKINSON...SOUTHERN GEARY...NORTHERN MORRIS AND
WEST CENTRAL WABAUNSEE COUNTIES...
At 636 PM CDT, a severe thunderstorm was located 6 miles northeast of
Woodbine, moving east at 35 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
This severe storm will be near...
White City around 650 PM CDT.
Dwight around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3897 9692 3897 9637 3872 9642 3886 9704
TIME...MOT...LOC 2336Z 286DEG 33KT 3886 9688
HAIL...2.75IN
WIND...60MPH
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:51 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 17, 2:51 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Topeka KS 251 PM CDT Sat Jun 17 2017 .SHORT TERM...(This evening through Sunday) Issued at 244 PM CDT Sat Jun 17 2017 Early this afternoon, a frontal boundary was oriented southwest to northeast across the CWA bisecting roughly from Ottawa to northern Jackson county. This frontal boundary will be the focus for storms this afternoon and evening as a mid level shortwave sweeps across the Central Plains. While a cap remains in place most of the afternoon, models do show an erosion late afternoon which would allow for quick storm initation and intensification. A highly unstable atmosphere is in place with CAPE over 4000 J/kg and shear values between 35-45 knots. This would allow for storms to quickly turn severe with supercells possible during initial development. With steep lapse rates above the current EML, large hail and damaging winds would be the main hazard with any storms, although an isolated tornado or two cannot be ruled out. Some hi-res guidance suggests storms will develop in northern MO and build into northeastern KS this afternoon. Initial singular cells may begin to form clusters as time goes on with some bowing segments within these clusters. If this occurred, the wind risk would be greatly enhanced. Location wise, the best chances for severe convection looks to be along and south of I-70. Storms will advance southeast through the night, although post frontal showers and storms will be possible through the early morning hours. After tonight, dry conditions can be expected with surface high pressure moving directly over Kansas by tomorrow afternoon. Temperatures this afternoon have been steadily rising into the low 90s, with mid to upper 90s expected as highs. With dewpoints in the 70s, heat indicies look on track to reach between 100-110 degrees across the entire area, with the hottest indices in east central Kansas. A heat advisory will remain in effect until 7PM this evening for portions of the area. With the frontal passage in store this evening, cooler temperatures can be expected tomorrow along with less oppressive dewpoints. Highs tomorrow look to top out in the low 80s. .LONG TERM...(Sunday night through Saturday) Issued at 244 PM CDT Sat Jun 17 2017 Sunday night through Tuesday, an upper level trough will amplify across the eastern conus and keep the central plains in northwesterly flow aloft. Expect drier and cooler weather with Highs on Monday in the mid 80s and highs on Tuesday in the upper 80s to lower 90s. Tuesday night through Saturday, the mid and upper level flow will become more zonal and a lee surface trough will deepen across the high plains. Southerly low-level winds will advect deeper moisture northward. Minor shortwave troughs embedded within the zonal mid level flow may provide enough ascent for isolated to scattered thunderstorms through the period. Highs will warm into the mid to upper 90s Wednesday through Friday, and heat indices once again may reach advisory criteria. A slightly stronger upper trough will move across the northern and central plains on Friday and will cause a surface cold front to push southward across the CWA Friday night. Saturday may be cooler and drier if the front can push southward into OK before becoming stationary. Highs on Saturday may only reach the mid to upper 80s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1208 PM CDT Sat Jun 17 2017 Tricky forecast on timing and location of storms late afternoon into the morning hours. A frontal boundary remains in the area and where it is located will be where storms develop this afternoon. Some hi-res guidance initiates storms near terminals at 21Z with post frontal showers and storms through early morning. With this uncertainty, have a long period of VCTS in the TAFs until details on storm evolution become more clear. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ022>024-026- 035>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Gargan AVIATION...Heller
Hazardous weather outlook, Jun 17, 3:56 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 356 PM CDT Sat Jun 17 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-182100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 PM CDT Sat Jun 17 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Another round of thunderstorms are forecast this evening across eastern Kansas. The storms should develop after 4 pm and exit the area by 10 pm. Large hail and damaging winds are the primary threats but an isolated tornado cannot be ruled out. Local flash flooding is possible if the storms traverse over the same areas that received heavy rain Friday night. A heat advisory remains in effect until 7 pm for areas along and south of a line from Abilene to Manhattan to Holton. Heat indices are forecast to range between 105 and 110 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 17, 4:07 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 AM HAIL 5 S WAVERLY 38.33N 95.60W
06/17/2017 M2.75 INCH COFFEY KS PUBLIC
&&Local storm report, Jun 17, 4:10 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST 1 E WHITING 39.59N 95.60W
06/16/2017 E60 MPH JACKSON KS PUBLIC
SEVERAL 2-4 INCH LIMBS DOWN, FARM EQUIPMENT
BLOWN AROUND.
&&Local storm report, Jun 17, 4:38 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM TSTM WND GST 1 NNE HORTON 39.67N 95.52W
06/16/2017 E70 MPH BROWN KS PUBLIC
HORTON LAKE. 3 RV'S BLOWN ONTO THEIR SIDES,
ONE BLOWN SIDEWAYS. SEVERAL BRANCHES DOWN.
TIME AND SPEED ESTIMATED FROM RADAR.
&&Local storm report, Jun 17, 4:45 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL LYNDON 38.61N 95.68W
06/17/2017 E2.50 INCH OSAGE KS PUBLIC
&&Local storm report, Jun 17, 4:58 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM HAIL 5 NE DELIA 39.29N 95.90W
06/17/2017 E1.50 INCH JACKSON KS FIRE DEPT/RESCUE
TIME ESTIMATED FROM RADAR.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 41 min |
| Jun 16, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 50 min |
| Jun 16, 10:17 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 43 min |
| Jun 16, 10:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 46 min |
| Jun 16, 10:37 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 38 min |
| Jun 16, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 48 min |
| Jun 16, 11:00 PM CDT | Areal Flood Advisory | TOP | Brown | 3 hr |
| Jun 16, 11:06 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Riley | 39 min |
| Jun 16, 11:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 47 min |
| Jun 16, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 32 min |
| Jun 16, 11:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Nemaha, Pottawatomie, Shawnee | 34 min |
| Jun 16, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 31 min |
| Jun 16, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 48 min |
| Jun 17, 12:07 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 38 min |
| Jun 17, 12:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 46 min |
| Jun 17, 12:36 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 39 min |
| Jun 17, 12:42 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 48 min |
| Jun 17, 12:46 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 44 min |
| Jun 17, 12:51 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 39 min |
| Jun 17, 1:31 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 44 min |
| Jun 17, 1:45 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin, Osage | 45 min |
| Jun 17, 2:07 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 23 min |
| Jun 17, 2:13 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 47 min |
| Jun 17, 2:19 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 41 min |
| Jun 17, 2:27 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 48 min |
| Jun 17, 2:57 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 33 min |
| Jun 17, 3:29 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 46 min |
| Jun 17, 3:33 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
| Jun 17, 4:12 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
| Jun 17, 4:15 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 30 min |
| Jun 17, 5:21 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 24 min |
| Jun 17, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 47 min |
| Jun 17, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 45 min |
| Jun 17, 6:53 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.